John Libbey Eurotext

European Journal of Dermatology

MENU

Intravenous immunoglobulin-induced thrombocytopenia: a case report and review of the literature Volume 32, numéro 3, May-June 2022

Illustrations

  • Figure 1.

Tableaux

Auteurs
1 Department of Dermatology, Faculty of Medicine, University of Tsukuba, 1-1-1 Tennodai, Tsukuba, Ibaraki 305-8575, Japan
2 Department of Dermatology, Graduate School of Medical and Dental Sciences, Tokyo Medical and Dental University, 1-5-45 Yushima, Bunkyo-ku, Tokyo 113-8510, Japan
Reprints: Naoko Okiyama

Background

Intravenous immunoglobulin (IVIG), a pooled blood product acquired from multiple healthy donors, is an effective treatment for various types of autoimmune diseases, haematological disorders, and infectious diseases. Adverse haematological events such as throm-bocytopenia are rarely caused by IVIG.

Objectives

To investigate the phenomenon of IVIG-induced thrombocytopenia.

Materials & Methods

A case study and a review of the previous literature based on a search using MEDLINE (PubMed) and ICHUSHI (for Japanese literature) electronic databases.

Results

The present case of dermatomyositis exhibited two episodes of IVIG-induced thrombocytopenia, which occurred a few days after initiating IVIG and was significant within two weeks without haemorrhagic symptoms. Spontaneous remission of thrombocytopenia was repeatedly observed. Based on a review of five cases, the underlying disorders were autoimmune bullous diseases in three of the five cases. Polyethylene glycol-treated human immunoglobulin products were used in three of the five cases. The clinical course of IVIG-induced thrombocytopenia was similar to that in our present case.

Conclusion

Because of the rarity of severe haemorrhagic symptoms and spontaneous remission of IVIG-induced thrombocytopenia, discontinuation of IVIG due to thrombocytopenia is not straightforward.